[Retracted] Postoperative analgosedation with S(+)-ketamine decreases the incidences of postanesthetic shivering and nausea and vomiting after cardiac surgery
Swen N. Piper, Ralf B. Beschmann, Andinet Mengistu, Wolfgang H. Maleck, Joachim Boldt, Kerstin D. Röhm
Med Sci Monit 2008; 14(12): PI59-65
Along with postoperative nausea and vomiting (PONV), postanesthetic shivering (PAS) is one of the leading causes of distress postoperatively. Previous studies report on a decrease in incidence of PAS due to ketamine administration; however, the S(+) isomer of ketamine has not been evaluated before. Additionally the administration of ketamine minimizes the use of opioids, one of the most important risk factor of PONV. The aim of the present study was to evaluate the efficacy of S(+)-ketamine in the prophylaxis of both PAS and PONV in patients undergoing cardiac surgery.
Material and Method: After ethics committee approval and written informed consent from the patients, 54 patients scheduled for coronary artery bypass graft surgery (CABG) were studied for both postanesthetic shivering and PONV. The sedation on the ICU was maintained using continuous infusion of propofol (1-3 mg x kg(-1) x h(-1)) and if necessary boli of 3.75 mg piritramide. At arrival in the ICU patients supplementary received either S(+)-ketamine (2 mg x kg(-1) x h(-1); group A; n=27) or 0.9% saline as placebo (group B; n=27) in a double-blind fashion. The severity of PAS was assessed by using a five-point rating scale. Fifteen minutes after extubation and 24 hours postoperatively, patients were asked about occurrence of PONV.
Results: In group A 4 (14.8%) patients suffered from PAS compared to 12 (44.4%) in the control group (p<0.05). The severity of shivering was significantly lower in group A than in group B (p<0.05). In group A, patients showed a significant lower incidence of PONV (3.7% vs. 33.3%) and vomiting (3.7% vs. 22.2%) compared to patients of group B (p<0.05).
Conclusions: S(+)-ketamine reduced both postanesthetic shivering and postoperative nausea and vomiting, when administered for postoperative analgosedation.
Keywords: Postoperative Complications, Vomiting - prevention & control, Postanesthesia Nursing, Nausea - prevention & control, Male, Middle Aged, Ketamine - administration & dosage, Intensive Care Units, Incidence, Hypnotics and Sedatives - administration & dosage, Female, Humans, Coronary Artery Bypass, Case-Control Studies, Anesthesia - adverse effects, Aged